Alert archive / South Dakota / Flash Flood Warnings in 2018
Flash Flood Warning 10, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jul 4, 2018, 1:51 AM CDT for Campbell County, Corson County, South Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2018, 1:51 AM CDT (06:51 UTC)
- Expired
- Jul 4, 2018, 7:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Campbell County, SD, Corson County, SD
The radar
The Bismarck radar (KBIS), 110 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 6:00 AM CDT | FLASH FLOOD | 4 Nnw Wakpala, SD | OAK CREEK AT WAKPALA (WKPS2) ROSE 10 FEET IN 6 HOURS EARLY THIS MORNING, REACHING 15 FEET BY 6 AM CDT. CREEK STAGE FINALLY CRESTED AT 16.34 FEET AT 9 AM CDT THIS MORNING. MAJOR FLOOD STAGE AT THIS REPORTING GAUGE IS 16 FEET. OAK CREEK HAS BEEN REGISTERING A VE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 249 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1282 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.6
The text
As transmitted.
767 WGUS53 KABR 040651 FFWABR SDC021-031-041245- /O.NEW.KABR.FF.W.0010.180704T0651Z-180704T1245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Aberdeen SD 151 AM CDT WED JUL 4 2018 The National Weather Service in Aberdeen has issued a * Flash Flood Warning for... Eastern Corson County in north central South Dakota... Northwestern Campbell County in north central South Dakota... * Until 745 AM CDT/645 AM MDT/. * At 150 AM CDT/1250 AM MDT/, Doppler radar indicated thunderstorms producing heavy rain across the warned area. * Some locations that will experience flooding include... Wakpala, Kenel and Mahto. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 4594 10042 4556 10053 4558 10075 4594 10076 $$ Wise
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 12:29 AM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 4, 12:29 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1229 AM CDT Wed Jul 4 2018 .UPDATE... Issued at 801 PM CDT Tue Jul 3 2018 Allowed heat advisory to expire. Developing thunderstorms are adding to the cloud cover and temperatures are dropping in areas receiving rain. Drier spots across south central SD will slowly cool after sunset. UPDATE Issued at 630 PM CDT Tue Jul 3 2018 Made a few tweaks to evening pops based on latest HRRR and current radar returns. Otherwise, forecast remains on track for the overnight period with two rounds of storms possible. && .SHORT TERM...(This Evening through Wednesday) Issued at 223 PM CDT Tue Jul 3 2018 Convection remains the main challenge in the short range. Instability continues to increase across the region this afternoon as diabatic heating continues. However, deep layer shear is probably slackening as the mid level westerlies retreat to the north this afternoon and evening. Also, heights continue to build across the region with warming temps aloft. Meanwhile, ll shear will remain decent through tonight given continued llj, and its diurnal increase this evening. The CAMS and non-CAMS are at odds concerning convective development in the northeast toward evening. The HRRR is somewhat aggressive, perhaps picking up on outflow boundaries left behind by the morning convection. Non-CAMS favor activity developing further north, or not at all over the northeast this evening. Later in the evening there is fair agreement that an MCS will fire up over the High Plains, and then head northeast overnight. The main threat with the possible early evening convection will be hail and heavy rain, and the late night activity should favor gusty winds. Nonetheless, confidence in how all this will play out is fairly low attm. Temperatures will be above normal through Wednesday. .LONG TERM...(Wednesday Night through Tuesday) Issued at 223 PM CDT Tue Jul 3 2018 Mid level ridge will expand from the eastern conus, back west to the central conus during the period. The ridge does get knocked down some by passing s/w energy late in the weekend, into early next week. That is likely the best opportunity for any meaningful pcpn during the period, since prior to that the strong mid level ridge should provide for general subsidence across the Northern Plains. Meanwhile, temperatures should remain near to above normal through most of the period. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1225 AM CDT Wed Jul 4 2018 Showers and thunderstorms crossing the region early this morning will bring mixed flying conditions. Southerly winds ahead the storms will become northwesterly this afternoon. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...TDK LONG TERM...TDK AVIATION...SD
Hazardous weather outlook, Jul 3, 1:23 PM CDT, 12 hours 28 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 123 PM CDT Tue Jul 3 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 123 PM CDT Tue Jul 3 2018 /1223 PM MDT Tue Jul 3 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight More storms are expected this evening and overnight. Severe storms are possible with strong winds and large hail being the main threats. Storms could fire first in the northeast, and then later in the evening out west. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and storms will linger into Wednesday across the east. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. tdk
In the hours before
Special weather statement, Jul 3, 10:46 PM CDT, 3 hours 5 minutes before
Special Weather Statement National Weather Service Aberdeen SD 946 PM MDT TUE JUL 3 2018 SDZ003-040430- Corson SD- 946 PM MDT TUE JUL 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CORSON COUNTY UNTIL 1030 PM MDT... At 945 PM MDT, Doppler radar was tracking a strong thunderstorm near Shambo Ranch, or 27 miles south of Lemmon, moving east at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Morristown, Watauga, Shambo Ranch, Keldron and Thunder Hawk. LAT...LON 4594 10200 4594 10149 4547 10144 4547 10200 TIME...MOT...LOC 0345Z 257DEG 32KT 4556 10197 SD
Special weather statement, Jul 3, 11:05 PM CDT, 2 hours 46 minutes before
Special Weather Statement National Weather Service Aberdeen SD 1005 PM MDT TUE JUL 3 2018 SDZ003-040445- Corson SD- 1005 PM MDT TUE JUL 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CORSON COUNTY UNTIL 1045 PM MDT... At 1005 PM MDT, Doppler radar was tracking a strong thunderstorm over northern Lake Oahe, or 9 miles northwest of Mobridge, moving north at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Mclaughlin, Wakpala, Mahto and Indian Memorial Rec Area. A Severe Thunderstorm Watch remains in effect until 400 AM MDT for north central South Dakota. LAT...LON 4558 10047 4555 10063 4581 10086 4588 10053 TIME...MOT...LOC 0405Z 163DEG 21KT 4563 10059 Wise
Special weather statement, Jul 4, 12:02 AM CDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service Aberdeen SD 1202 AM CDT WED JUL 4 2018 SDZ004-005-009-010-040545- Walworth SD-Campbell SD-McPherson SD-Edmunds SD- 1202 AM CDT WED JUL 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDMUNDS...EASTERN CAMPBELL...WESTERN MCPHERSON AND EASTERN WALWORTH COUNTIES UNTIL 1245 AM CDT... At 1201 AM CDT, Doppler radar was tracking a strong thunderstorm near Hosmer, or 14 miles south of Eureka, moving north at 55 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Eureka, Selby, Bowdle, Herreid, Roscoe, Hosmer, Java, Mound City, Artas, Hillsview, Lake Hiddenwood Rec Area and Greenway. A Severe Thunderstorm Watch remains in effect until 500 AM CDT for north central South Dakota. LAT...LON 4543 9933 4528 9995 4590 10015 4592 9940 TIME...MOT...LOC 0501Z 168DEG 46KT 4556 9958 Wise
Local storm report, Jul 4, 1:12 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
112 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 AM TSTM WND GST 1 NE HAYES 44.38N 101.01W
07/04/2018 M58 MPH STANLEY SD MESONET
&&
SDLocal storm report, Jul 4, 1:24 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
124 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND GST 14 NNW SANSARC 44.69N 101.14W
07/04/2018 M62 MPH STANLEY SD MESONET
SDDOT SITE FOSTER BAY.
&&
SDLocal storm report, Jul 4, 1:29 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
129 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 AM TSTM WND GST 4 NNE EAGLE BUTTE 45.05N 101.21W
07/04/2018 M70 MPH DEWEY SD MESONET
&&
SDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:09 PM CDT | Special Weather Statement | ABR | Faulk | 66 min |
| Jul 3, 7:14 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 61 min |
| Jul 3, 8:14 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 42 min |
| Jul 3, 8:21 PM CDT | Flash Flood Warning | ABR | Faulk, Hand | 6 hr |
| Jul 3, 8:59 PM CDT | Special Weather Statement | ABR | Grant | 46 min |
| Jul 3, 9:21 PM CDT | Special Weather Statement | ABR | Walworth | 39 min |
| Jul 3, 9:37 PM CDT | Special Weather Statement | ABR | Faulk | 53 min |
| Jul 3, 9:41 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 43 min |
| Jul 3, 10:20 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 40 min |
| Jul 3, 10:46 PM CDT | Special Weather Statement | ABR | Corson | 44 min |
| Jul 3, 10:55 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 50 min |
| Jul 3, 10:59 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 34 min |
| Jul 3, 11:05 PM CDT | Special Weather Statement | ABR | Corson | 40 min |
| Jul 3, 11:45 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 31 min |
| Jul 3, 11:51 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 39 min |
| Jul 4, 12:02 AM CDT | Special Weather Statement | ABR | Campbell | 43 min |
| Jul 4, 12:25 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 50 min |
| Jul 4, 12:48 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 42 min |
| Jul 4, 12:50 AM CDT | Severe Thunderstorm Warning | ABR | Campbell | 21 min |
| Jul 4, 12:55 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 50 min |
| Jul 4, 12:58 AM CDT | Tornado Warning | ABR | Dewey | 21 min |
| Jul 4, 1:07 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 38 min |
| Jul 4, 1:13 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 47 min |
| Jul 4, 1:31 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 29 min |
| Jul 4, 1:42 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Potter, Sully, Walworth | 48 min |
| Jul 4, 1:58 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 47 min |
| Jul 4, 2:08 AM CDT | Areal Flood Warning | ABR | Faulk, Hand | 11 hr |
| Jul 4, 2:10 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, Faulk, Hyde, McPherson, Potter and 2 more | 50 min |
| Jul 4, 2:43 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, McPherson | 47 min |
| Jul 4, 3:15 AM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 30 min |
| Jul 4, 3:41 AM CDT | Special Weather Statement | ABR | Brown, Spink | 34 min |
| Jul 4, 4:50 AM CDT | Special Weather Statement | ABR | Clark, Codington, Day, Grant, Hamlin, Roberts | 40 min |
| Jul 4, 7:15 AM CDT | Areal Flood Warning | ABR | Corson | 6 hr |
| Jul 4, 1:15 PM CDT | Areal Flood Warning | ABR | Corson | 13 hr |
Nearby
Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.